Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 5, NWS Boise, ID

April 6, 2017Harney County, Malheur County, Oregon; Owyhee County, Idaho

NWS Boise, ID issued this wind advisory at Apr 6, 2017, 1:17 PM PDT for Harney County, Malheur County, Oregon; Owyhee County, Idaho. It took effect at Apr 7, 2017, 11:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 1:17 PM PDT (20:17 UTC)
In effect from
Apr 7, 2017, 11:00 AM PDT
Expired
Apr 7, 2017, 5:00 PM PDT
In force
6 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2664 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS75 KBOI 062017
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
217 PM MDT Thu Apr 6 2017

...Wind advisory for areas of southeast Oregon and across the
Owyhee Mountains Friday afternoon...

.Gusty winds across the region today will be particularly strong
across southeast Oregon (Harney and Malheur Counties) and the 
Owyhee Mountains Friday afternoon. Expecting winds out of the 
southwest at 25 to 25 mph with gusts up to 50 mph. Surrounding 
areas will see winds 15 to 25 mph with gusts to 35 mph.

IDZ029-ORZ061-063-071000-
/O.NEW.KBOI.WI.Y.0005.170407T1800Z-170408T0000Z/
Owyhee Mountains-Harney County-Malheur County-
217 PM MDT Thu Apr 6 2017 /117 PM PDT Thu Apr 6 2017/

...WIND ADVISORY IN EFFECT FROM NOON MDT /11 AM PDT/ TO 6 PM MDT
/5 PM PDT/ FRIDAY...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from noon MDT /11 AM PDT/ to 6 PM MDT /5 PM
PDT/ Friday. 

* WINDS...Southwest 25 to 25 mph with gusts up to 50 mph.

* TIMING...Strongest through the afternoon and early evening.

* IMPACTS...Driving may become difficult in high-profile or
  lightweight vehicles. Also, objects such as trash cans may be 
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
934 
WWUS75 KBOI 062026 CCA
NPWBOI

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Boise ID
226 PM MDT Thu Apr 6 2017

...Wind advisory for areas of southeast Oregon and across the
Owyhee Mountains Friday afternoon...

.Gusty winds across the region today will be particularly strong
across southeast Oregon (Harney and Malheur Counties) and the 
Owyhee Mountains Friday afternoon. Expecting winds out of the 
southwest at 25 to 35 mph with gusts up to 50 mph. Surrounding 
areas will see winds 15 to 25 mph with gusts to 35 mph.

IDZ029-ORZ061-063-071000-
/O.COR.KBOI.WI.Y.0005.170407T1800Z-170408T0000Z/
Owyhee Mountains-Harney County-Malheur County-
226 PM MDT Thu Apr 6 2017 /126 PM PDT Thu Apr 6 2017/

...WIND ADVISORY IN EFFECT FROM NOON MDT /11 AM PDT/ TO 6 PM MDT
/5 PM PDT/ FRIDAY...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from noon MDT /11 AM PDT/ to 6 PM MDT /5 PM
PDT/ Friday. 

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strongest through the afternoon and early evening.

* IMPACTS...Driving may become difficult in high-profile or
  lightweight vehicles. Also, objects such as trash cans may be 
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
670 
WWUS75 KBOI 070942
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
342 AM MDT Fri Apr 7 2017

...Very windy across portions of Southeast Oregon and the Owyhee
Mountains today...

.Winds will increase today, becoming very windy across portions 
of Southeast Oregon and the Owyhee Mountains by late this morning.

IDZ029-ORZ061-063-072130-
/O.CON.KBOI.WI.Y.0005.170407T1800Z-170408T0000Z/
Owyhee Mountains-Harney County-Malheur County-
342 AM MDT Fri Apr 7 2017 /242 AM PDT Fri Apr 7 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON MDT /11 AM PDT/
TODAY TO 6 PM MDT /5 PM PDT/ THIS EVENING...

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Very windy conditions will develop by late this morning
  and continue through this afternoon. Winds will diminish this
  evening.

* IMPACTS...Driving may become difficult in high-profile or
  lightweight vehicles. Also, unsecured objects such as trash
  cans may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
221 
WWUS75 KBOI 072023
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
223 PM MDT Fri Apr 7 2017

...Very windy conditions to continue across portions of Southeast
Oregon and the Owyhee Mountains into this evening...


IDZ029-ORZ061-063-080000-
/O.CON.KBOI.WI.Y.0005.000000T0000Z-170408T0000Z/
Owyhee Mountains-Harney County-Malheur County-
223 PM MDT Fri Apr 7 2017 /123 PM PDT Fri Apr 7 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /5 PM PDT/ THIS
EVENING...

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Very windy conditions have developed and will continue
  through this afternoon. Winds will diminish this evening. 

* IMPACTS...Driving may become difficult in high-profile or 
  lightweight vehicles. Also, unsecured objects such as trash 
  cans may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
100 
WWUS75 KBOI 072337
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
537 PM MDT Fri Apr 7 2017

IDZ029-ORZ061-063-080045-
/O.EXP.KBOI.WI.Y.0005.000000T0000Z-170408T0000Z/
Owyhee Mountains-Harney County-Malheur County-
537 PM MDT Fri Apr 7 2017 /437 PM PDT Fri Apr 7 2017/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS
EVENING...

Winds have decreased below advisory levels therefore the wind 
advisory will be allowed to expire on time. However, breezy 
conditions can be expected to continue through late this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Apr 6, 9:07 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 9:07 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Boise ID
1007 AM MDT Thu Apr 6 2017

.DISCUSSION...Cloudy and breezy today with scattered to widespread
showers as a shortwave passes across the region. Showers will be
light this morning but the main focus of precipitation will be
over the northern mountains this afternoon where showers could
become heavy at times. With snow levels around 7000-8000 ft MSL,
QPF amounts could be a concern, especially over our more moisture
laden areas; therefore, showers will be closely monitored. Brief
break in precipitation this evening ahead of tomorrow's more
dynamic system. Expecting a cold frontal passage in the morning
across southeast Oregon and early afternoon across southwest Idaho
with snow levels dropping slowly behind it through Saturday.
Heaviest showers and chances for thunderstorms with Friday's
system are generally forecast over southwest Idaho and east-
central Oregon. These details will be addressed with the
afternoon package. For now, the forecast is on track and no
updates are anticipated.

&&

.AVIATION...VFR under bkn-ovc mid level decks. Showers developing,
especially over higher terrain north of the Snake River Plain with
partial mountain obscuration. Showers decrease and move northeast
this evening, but increase again from the southwest overnight and
early Friday. Surface winds: Generally South to SE 10-20kt, except
variable and gusty near showers. Winds aloft at 10KFT MSL: SW 25-
35kt.

&&

.HYDROLOGY...With the exception of the Boise River (Flood Warning
remains in effect), rivers have been receding over the past few
days. However, unsettled conditions are expected today through the
weekend and rivers are expected to rise again. However, rivers are
forecast to stay below minor flood stage at this time. The Flood
Warning remains in effect for the Big Wood River in Gooding and a
Flood Advisory remains in effect for the Camas Prairie.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Friday...A short wave embedded within
a relatively moist southwest flow aloft will bring an increase in
showers today. Showers will occur mainly across the northern
high terrain. A second and stronger system, along with a cold
front, will bring another round of showers after a brief lull in
the activity this evening. Stability parameters are marginally
supportive of thunderstorms, so will continue with a slight chance
of afternoon thunderstorms. The strong mid-level southwest winds
will induce downslope drying effects in the Treasure Valley where
total rainfall amounts will be light. However, the same winds will
enhance the precip in the higher elevations where total amounts
of a half to one inch are possible. In addition, winds will be
breezy at times in SW Idaho, and windy in portions of SE Oregon,
especially on Friday. Temperatures will be several degrees cooler
(slightly above normal) today, and a few degrees cooler (near
normal) on Friday.

LONG TERM...Friday night through Wednesday...The upper level
trough will continue to track inland across the Pacific Northwest
on Saturday, keeping a high probability of showers across the
region. A brief dry period is expected Sunday as a weak upper
level ridge moves over the region in response to the next upper
level trough for Monday. Only scattered showers over the east-
central Oregon and southwest Idaho mountains are expected Sunday
morning. Snow levels drop from about 6k feet Saturday evening to
around 3k feet on Sunday, so light accumulations are possible in
the mountains. Another trough moves through the Pacific Northwest
on Monday bring a chance of precipitation. A deeper low approaches
the coast by mid-week with another round of precipitation
beginning late Tuesday. Warm southwesterly flow ahead of the
system will allow temperatures to rebound back above normal.
Temperatures are 5-10 degrees below normal through Monday, warming
to 5-8 degrees above normal for Wednesday/Thursday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...AB
AVIATION.....TB
HYDROLOGY...AB
PREV SHORT TERM...BW
PREV LONG TERM....JS

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.